North Carolina, 2021

Hail and Damaging Winds in North Carolina, March 28, 2021

March 28, 2021 · NWS RAH · 9 events in 2 counties and zones

A line of showers and embedded thunderstorms in the morning hours of March 28th over eastern Tennessee and western North Carolina pushed eastward ahead of a strong cold front. These storms intensified during the afternoon hours across portions of central North Carolina, producing several reports of trees down and quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A line of showers and embedded thunderstorms in the morning hours of March 28th over eastern Tennessee and western North Carolina pushed eastward ahead of a strong cold front. These storms intensified during the afternoon hours across portions of central North Carolina, producing several reports of trees down and quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 28, 1:10 PM EST, 46 minutes earlier.

Area forecast discussion, Mar 28, 1:10 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
210 PM EDT Sun Mar 28 2021

.SYNOPSIS...
A strong cold front will surge east across the state this afternoon
and early evening. Cool and dry high pressure for Sunday night and
Monday. Yet, another storm system will affect the region mid-week,
followed by the potential for freezing overnight lows by Friday and
Saturday.

&&

.NEAR TERM /TODAY THROUGH TONIGHT/...
As of 1025 AM Sunday...

...Becoming windy and warm ahead of a strong cold front with S-SW
winds at 20-30 mph with gusts to over 40 mph...

...An organized line(s) of severe thunderstorms is possible today...

...Damaging wind gusts is the main severe threat, but large hail and
isolated tornadoes are also possible...

A potent upper-level shortwave trough will continue to intensify as
it traverses the Mid-Atlantic and Northeast today. The attendant
strong cold front, which is currently approaching the western slopes
of the Appalachians, will move quickly eastward during the afternoon
and into the evening before exiting east and offshore. This strong
cold front coupled with incredibly strong winds aloft, featuring a
50-60 kt LLJ(confirmed on the 12z/28 GSO sounding) and equally
impressive 90kt H5 jet streak that is forecast to further strengthen
to  100-110 kt H5 jet streak, will serve as the focus for strong to
severe storms.

The early morning batch of WAA convection has moved off to the
north, leaving central NC currently in lull at the moment. Visible
satellite imagery shows considerable breaks in the low and mid-level
cloud cover across the SE US, including NC, which will allow for
some tempered insolation/heating ahead of the lead convective band
coming across the mountains. With central NC firmly in the warm
sector, temperatures should respond nicely, warming into the mid
70s(west) to lower/mid 80s(southeast). Resultant steepening lapse
rates and deeper mixing will allow the strong winds to mix down to
the surface, with windy conditions developing ahead of the
convection, with sustain SWLY winds of 15 to 25 mph, gusting  of 30
to 40 mph.

That brings us to the well advertised severe wx threat, which has
become increasingly complex, with latest models now showing not 1,
but 2 lines of convection moving through the area. Weak instability
across the western Piedmont, due to the earlier convection and low-
level cloud cover, could initially keep the lead convective line
rather well-behaved and below severe limits. However, as this lead
convective line progresses east into central and especially eastern
NC, where it will ingest the juicer/more unstable air, the line
would be apt to intensify, leading to increase severe threat.   On
the heels of the lead convective band, a second line of convection
is forecast to develop immediately along the front. Depending on the
coverage/extent of the preceding lead convective band and whether
the nearby environment has been rain-cooled/stabilized or not, the
second convective line could either bring another threat of severe
storms to the area or alternatively could remain below severe limits
or increasingly marginal/localized.

Given the unidirectional flow, straight-line winds of >60kts will be
the main threat, especially with any bowing segments. An isolated
tornado and hail will also possible with any embedded supercells.
The greatest severe threat will occur between 12-8 pm west of US 1
and 2-10 pm east of US 1.

The line should quickly exit the I-95 corridor by early evening.
This will be followed by breezy NW winds this evening, clearing
skies, and cooling temperatures into the upper 30s NW to mid 40s SE.

&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
As of 315 AM Sunday...

Surface high pressure will quickly move across the area on Monday,
with a much cooler and dryer air mass filtering into the area. This
will result in a return to dry weather, with high temperatures in
the 60s. Clear and calm Monday night with lows in the mid 30s north-
central Piedmont ranging into the lower 40s southeast.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 210 PM Sunday...

A deep upper level low will cross the Great Lakes and NE on Tuesday
bringing SW flow aloft to Central NC. A shortwave trough will exit
the Gulf of Mexico on Tuesday and move into the Carolinas by Tuesday
evening. Moisture in the low levels along with above average PWs of
1 to 1.60 inches will lift into the region bringing widespread
showers on Wednesday into Wednesday night. Confidence for these
showers to become severe is low, but a couple of isolated
thunderstorms could develop in the overnight period. Thursday
morning a strong cold front, pushing out all the remaining
showers/storms, will pass over and bring much cooler temperatures
with highs in the upper 40s in the NW and low 50s in the SE, this is
roughly 20 degrees below average. High pressure will build in behind
the cold front Thursday night and will result in dry conditions for
the rest of the forecast period. Temperatures will be below freezing
on Thursday and Friday nights as the dry northerly winds filter in
and the surface high settles into the region.  As of now, Easter
weekend will be sunny, and dry with high temperatures in the low 60s on
Saturday and low 70s on Sunday.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 200 PM Sunday...

Strong and gusty SW wind at 20-25kt will gust to near 40kt this
afternoon out ahead of a cold front

The lead band of weak convective that just moved through the Triad
terminals will continue advance east across the remainder of the
forecast area through 20 to 21z. Thus far, aviation impacts have
been minimal but if this line intensifies as it moves into the more
favorable/more unstable air, expect a 1 to 2 hour of period of
IFR to MVFR restrictions in a heavy shower or thunderstorm.

A second line of convection is expected to cross east through the
area during the late afternoon(west)to early evening (east), likely
to produce another brief 2-3 hour period of sub-VFR conditions in
showers and storms.

Abrupt west to east clearing will occur behind the cold front
with breezy NWLY post-frontal gusts developing behind the front.
Otherwise, VFR conditions are otherwise expected through the
remainder of the forecast as cool high pressure builds into the
area.

Outlook: VFR conditions in high pressure will follow until the next
frontal system with showers and possibly thunderstorms Wednesday
through early Thursday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett/MWS
NEAR TERM...CBL
SHORT TERM...Badgett
LONG TERM...CA
AVIATION...CBL
Hazardous weather outlook, Mar 28, 3:17 AM EST, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
417 AM EDT Sun Mar 28 2021

NCZ007>011-021>028-038>043-073>078-083>086-088-089-290830-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
417 AM EDT Sun Mar 28 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

A line of thunderstorms is expected to push quickly from west to
east through our region today. Damaging winds to 60 mph will be
possible. An isolated tornado cannot be ruled out. The timing of the
line of storms should be mid-morning into the early afternoon in the
Triad, late morning into the mid-afternoon in the Triangle and
Fayetteville, and mid to late afternoon and early evening along the
Interstate 95 corridor. In addition, hail is possible with any storms
today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Much colder air will follow a cold front late this week. Freezing
temperatures are possible both Thursday night and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

In the hours before

Special weather statement, Mar 28, 1:09 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Raleigh NC
209 PM EDT Sun Mar 28 2021

NCZ040-041-075-076-281845-
Lee NC-Chatham NC-Wake NC-Moore NC-
209 PM EDT Sun Mar 28 2021

...A LINE OF HEAVY RAIN SHOWERS WILL AFFECT CENTRAL MOORE...LEE...
WESTERN WAKE AND SOUTHEASTERN CHATHAM COUNTIES UNTIL 245 PM EDT...

At 209 PM EDT, Doppler radar was tracking a line of heavy rain
showers along a line extending from near Goldston to 11 miles
northwest of Hoffman. Movement was northeast at 55 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Raleigh, Cary, Sanford, Southern Pines, Pittsboro, Carthage,
Pinehurst, Goldston, RDU International and Apex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3597 7859 3558 7891 3527 7922 3526 7920
      3514 7959 3515 7961 3520 7966 3566 7928
TIME...MOT...LOC 1809Z 244DEG 46KT 3562 7931 3517 7968

Green
Special weather statement, Mar 28, 1:27 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Raleigh NC
227 PM EDT Sun Mar 28 2021

NCZ026-027-041-281900-
Nash NC-Franklin NC-Wake NC-
227 PM EDT Sun Mar 28 2021

...A HEAVY RAIN SHOWER WILL AFFECT NORTHWESTERN NASH...NORTHEASTERN
WAKE AND CENTRAL FRANKLIN COUNTIES UNTIL 300 PM EDT...

At 226 PM EDT, Doppler radar was tracking a heavy rain shower 8 miles
south of Wake Forest, or 8 miles east of Raleigh, moving northeast at
60 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Raleigh, Louisburg, Wake Forest, Zebulon, Bunn, Knightdale,
Rolesville, Red Oak, Spring Hope and Castalia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3621 7802 3618 7798 3618 7797 3619 7797
      3618 7795 3619 7794 3605 7783 3574 7851
      3589 7863 3621 7811
TIME...MOT...LOC 1826Z 236DEG 55KT 3586 7850

Green
Special weather statement, Mar 28, 1:39 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Raleigh NC
239 PM EDT Sun Mar 28 2021

NCZ026-027-040>043-076-077-088-281915-
Lee NC-Nash NC-Johnston NC-Chatham NC-Franklin NC-Harnett NC-Wake NC-
Wilson NC-Cumberland NC-
239 PM EDT Sun Mar 28 2021

...AN AREA OF HEAVY RAIN WILL AFFECT SOUTHWESTERN NASH...HARNETT...
NORTHEASTERN CUMBERLAND...CENTRAL LEE...WAKE...WEST CENTRAL WILSON...
JOHNSTON...SOUTHEASTERN CHATHAM AND SOUTH CENTRAL FRANKLIN COUNTIES
UNTIL 315 PM EDT...

At 239 PM EDT, Doppler radar was tracking an area of heavy rain along
a line extending from Cary to 6 miles southwest of Sanford. Movement
was east at 80 mph.

Wind gusts up to 40 mph will be possible with these storms.

Locations impacted include...
Raleigh, Cary, Sanford, Smithfield, Nashville, Lillington, Wake
Forest, Garner, Fuquay-Varina and Clayton.

LAT...LON 3601 7787 3527 7850 3532 7854 3530 7858
      3520 7864 3517 7863 3536 7927 3596 7862
TIME...MOT...LOC 1839Z 248DEG 68KT 3579 7878 3541 7926

CA

The radar

The Raleigh/Durham radar (KRAX), 27 km away, was scanning. The volume nearest the first event began at 18:56 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Wake

When
March 28, 1:56 PM EST
Where
Wake County, 3.41 mi ENE of Holly Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
35.660, -78.790

Penny sized hail reported at the intersection of Wescott Ridge Drive and Danagher Court.

Thunderstorm Wind, Nash

When
March 28, 2:10 PM EST
Where
Nash County, 0.57 mi ENE of Nashville
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
35.973, -77.961

A tree was reported down on a residence near the intersection of East Washington Street and North First Street.

Hail, Nash

When
March 28, 2:11 PM EST
Where
Nash County, 1.41 mi ESE of Nashville
Measured
1 in hail
Reported by
Public
Coordinates
35.964, -77.946

Quarter size hail reported at the intersection of Fairfield Road and Sycamore Court.

Hail, Nash

When
March 28, 2:11 PM EST
Where
Nash County, 0.91 mi ESE of Nashville
Measured
1 in hail
Reported by
Public
Coordinates
35.967, -77.954

Quarter size hail reported near the intersection of Birchwood Drive and Beechtree Drive.

Thunderstorm Wind, Nash

When
March 28, 2:11 PM EST
Where
Nash County, 0.52 mi ENE of Nashville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.973, -77.962

Several trees reported down at the intersection of East Washington Street and North Oak Street.

Hail, Nash

When
March 28, 2:11 PM EST
Where
Nash County, 0.56 mi E of Nashville
Measured
1 in hail
Reported by
Public
Coordinates
35.970, -77.960

Thunderstorm Wind, Nash

When
March 28, 2:11 PM EST
Where
Nash County, 0.56 mi E of Nashville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
35.970, -77.960

Several trees were reported down in and around Nashville.

Thunderstorm Wind, Nash

When
March 28, 2:20 PM EST
Where
Nash County, 2.58 mi ESE of Drake
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.014, -77.778

Several trees were reported down and split around Wesleyan College, near the intersection of Bishop Road and Tyler Drive.

Thunderstorm Wind, Nash

When
March 28, 2:22 PM EST
Where
Nash County, 2.13 mi SSE of Drake
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.004, -77.800

A tree was reported down near the intersection of Briar Glenn Road and Tanglewood Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950358, 950363, 950359, 950360, 950364, 951894, 951896, 950367, 950368.